MAUDE Adverse Event Report: K2M, INC. PLATE, 2 LEVEL; SIZE 40 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. PLATE, 2 LEVEL; SIZE 40 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number AA01-42F40V
Medical Device Problem Codes Mechanical Problem (1384); Material Deformation (2976)
Health Effect - Clinical Codes Dysphagia/ Odynophagia (1815); Pain (1994)
Date of Event 10/05/2021
Type of Reportable Event Serious Injury
Event or Problem Description
A patient presented with pain and difficulty swallowing approximately 9-months post-operatively.A subsequent x-ray revealed that an ozark screw at c7 had backed out of an ozark plate.The patient was revised and a pcf was performed.This report captures the ozark plate.
 
Additional Manufacturer Narrative
Visual inspection was performed.One securing mechanism was found to be deformed.Deformation occurred on one corner of the securing mechanism that rotates towards the plate/screw hole.The corner of the securing mechanism is bent away from the plate (what would be anteriorly in the patient).Additionally, wear and deformation is observed on the posterior side of the plate at the screw/plate interface on the most cranial and caudal ends of the screw/plate holes.Location of wear on the plate indicates that screws were potentially over angulated and contacted the plate during insertion.Witness marks observed on 4 of the 6 returned screws indicate that the securing mechanism(s) were closed on over angulated screws.Witness marks were most likely caused by the securing mechanism(s) being closed/locked while the screws were over angulated.There were no other reported device failures of the other 5 screws.Complaint history records were reviewed for this lot, no similar complaints were identified.It was reported that this event was noticed 9 months post-op due to the patient experiencing neck pain and difficulty swallowing.A drill guide and tap were not used during the initial procedure.The fixed screws were reported to be inserted at a relatively steep angle.The patient had soft bone and did not experience any trauma or accident.The most likely cause of the reported event was determined to be due to the over angulation of screws during the locking of the securing mechanism.Securing mechanism deformation, plate wear, and screw witness marks all indicate screws were most likely over angulated.It was reported that "fixed screws were inserted at a relatively steep angle." stg states, "screws should sit below the screw cover to ensure that the locking cover is adequately engaged.Do not over angulate screws beyond their indicated limit, doing so could result in the inability to lock the cover.".
 
Event or Problem Description

Brand Name
PLATE, 2 LEVEL; SIZE 40 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12749146
Report Number3004774118-2021-00348
Device Sequence Number4012468
Product Code KWQ
UDI-Device Identifier10888857401594
UDI-Public10888857401594
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAA01-42F40V
Device Catalogue NumberAA01-42F40V
Device Lot NumberKUVR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/05/2021
Supplement Date Received by Manufacturer01/12/2022
Initial Report FDA Received Date11/03/2021
Supplement Report FDA Received Date02/08/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown